Dr. Gaunt is a medication safety analyst and the editor of ISMP Medication Safety Alert! Community/Ambulatory Care Edition.
As we start the New Year, let's challenge ourselves to do more to prevent drug name mix-ups. Reports involving dispensing errors due to drug name mix-ups are a regular topic in this column and in many news stories involving medication errors. Often, the mix-ups are related to drug names that look or sound alike, or to look-alike packaging. It is not unusual that such mix-ups lead to patient harm, yet the vast majority of these mix-ups could be prevented if the pharmacist knew the indication for the medication.
Five different name pairs that had been confused and led to dispensing errors were reported in the inaugural issue (September 2002) of the ISMP Medication Safety Alert! Community/Ambulatory Care Edition alone. For example, one article in that issue focused on recommendations for preventing mix-ups between Zyrtec (cetirizine) and Zyprexa (olanzapine). At that time, reports had been received from many practice settings about such mix-ups. In one reported case, a patient who was given Zyprexa in error suffered a head injury after losing consciousness.
Subscribe to Newsletter
This is just one of many examples of commonly confused drug names that continue to cause mix-ups and patient harm. (For ISMP's List of Confused Drug Names, go to: www.ismp.org/Tools/confuseddrugnames.pdf.) Ideally, drug names that are similar or might contribute to confusion with existing drug names would never be approved for use in the marketplace. Although many drug manufacturers and the FDA test new drug names for safety, errorprone drug names may be approved. One example includes confusion between Yaz (drospirenone 3 mg; ethinyl estradiol 0.02 mg) and Yasmin (drospirenone 3 mg; ethinyl estradiol 0.03 mg), which was discussed in my June 2008 column in Pharmacy Times.
ISMP works to promote error prevention strategies that prevent confusion. Some of the lower leverage strategies focus on human vigilance (education, awareness, auxiliary labeling, patient counseling, etc). Although often fairly easy and inexpensive to implement, these strategies alone may have limited long-term effectiveness because they rely on human intervention, which may not occur. Unfortunately, these are often the only strategies selected to achieve change.
Higher leverage strategies that address contributing factors inherent in the health care delivery system (eg, computerized prescribing, bar-code scanning, and hard stops in computer systems for commonly confused drug names) are used less frequently because they may be more difficult or expensive to implement. For more information on the impact of various error reduction strategies, see my April 2007 column in Pharmacy Times.
To prevent drug name mix-ups, we have to change our focus and build more powerful safety measures into our systems rather than simply relying on "fixing" individual behavior.
In Seniors: Consider CMV Serostatus
When Recommending Flu Vaccine
Older people who have cytomegalovirus seem to have less robust responses to the trivalent influenza vaccine than those who do not have CMV.
News from the year's biggest meetings
Clinical features with downloadable PDFs